Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Albuquerque, NM

February 9, 20185 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 9, 2018, 2:10 PM MST for 5 counties in New Mexico. It took effect at Feb 10, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 2:10 PM MST (21:10 UTC)
In effect from
Feb 10, 2018, 12:00 PM MST
Expired
Feb 10, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2734 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS85 KABQ 092110
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
210 PM MST Fri Feb 9 2018

...RED FLAG WARNING IN EFFECT FOR THE WEST CENTRAL HIGHLANDS 
AND MIDDLE RIO GRANDE VALLEY SATURDAY AFTERNOON FOR STRONG 
WINDS AND LOW HUMIDITY...

.Temperatures tonight will be above normal with fair humidity
recovery over western and central New Mexico. This will pave the 
way for critically low humidity and above normal temperatures 
Saturday. Ridge top winds will increase tonight ahead of an 
approaching storm system then spread over most of the area 
Saturday. Critical fire weather conditions are likely for the 
West Central Highlands and Middle Rio Grande Valley Saturday
afternoon.

NMZ109-101400-
/O.UPG.KABQ.FW.A.0006.180210T1900Z-180211T0100Z/
/O.NEW.KABQ.FW.W.0008.180210T1900Z-180211T0100Z/
West Central Highlands-
210 PM MST Fri Feb 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...West Central Highlands Saturday afternoon.

* 20 FOOT WINDS...West 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-101400-
/O.NEW.KABQ.FW.W.0008.180210T1900Z-180211T0100Z/
Middle Rio Grande Valley-
210 PM MST Fri Feb 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Saturday. 

* AREA AND TIMING...Middle Rio Grande Valley Saturday afternoon
  into the early evening hours.

* 20 FOOT WINDS...Southwest to west at 15 to 25 mph with
  occasional gusts to near 35 mph.

* RELATIVE HUMIDITY...9 to 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
171 
WWUS85 KABQ 100940
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
240 AM MST Sat Feb 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM TODAY FOR THE 
WEST CENTRAL HIGHLANDS...MIDDLE RIO GRANDE VALLEY...AND THE 
SANDIA/MANZANO AND GALLINAS MOUNTAINS FOR STRONG WINDS...LOW 
HUMIDITY...AND ABOVE NORMAL TEMPERATURES...

.West winds will increase late this morning and become strong by 
this afternoon ahead of a storm system approaching from Colorado. 
The combination of above normal temperatures, deep mixing, low  
relative humidity, and strong winds will generate critical fire 
weather conditions over the West Central Highlands, the Middle Rio
Grande Valley, and the Sandia, Manzano, and Gallinas Mountains
this afternoon. Critical conditions are also possible for a couple
hours in the area from Grants to Laguna Pueblo and Acoma Pueblo.

NMZ107-110100-
/O.EXA.KABQ.FW.W.0008.180210T1900Z-180211T0100Z/
Sandia, Manzano and Gallinas Mountains-
240 AM MST Sat Feb 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 6 PM MST this
evening. 

* AREA AND TIMING...Sandia, Manzano, and Gallinas Mountains this 
  afternoon into the early evening hours.
  
* 20 FOOT WINDS...West 20 to 25 mph with gusts to near 35 mph.
 
* RELATIVE HUMIDITY...11 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-109-110100-
/O.CON.KABQ.FW.W.0008.180210T1900Z-180211T0100Z/
Middle Rio Grande Valley-West Central Highlands-
240 AM MST Sat Feb 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

* AREA AND TIMING...West Central Highlands and Middle Rio Grande
  Valley this afternoon into the early evening hours.

* 20 FOOT WINDS...West 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...9 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
150 
WWUS85 KABQ 110101
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
601 PM MST Sat Feb 10 2018

NMZ106-107-109-110215-
/O.EXP.KABQ.FW.W.0008.000000T0000Z-180211T0100Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
West Central Highlands-
601 PM MST Sat Feb 10 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

Critical fire weather conditions are no longer anticipated as
strong west winds diminish after sunset.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 9, 10:30 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 9, 10:30 AM MST, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1030 AM MST Fri Feb 9 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist with development
and gradual lowering of VFR cigs. One exception at KTCC, where MVFR
cigs are forecast to develop behind a backdoor cold front early
Saturday morning. IFR cigs are possible at KTCC early Saturday
morning, but forecast confidence too low to include in TAF.
Otherwise, look for increasing and gusty westerly flow at central
and western terminals Saturday ahead of a cold front.

11

&&

.PREV DISCUSSION...330 AM MST Fri Feb 9 2018...
...ACCUMULATING SNOW IN THE NORTHERN MOUNTAINS AND NORTHEAST
SATURDAY NIGHT INTO SUNDAY MORNING...

.SYNOPSIS...
Except for a little cooling across the northeast corner, the recent
warming trend is expected to continue today with near record high
temperatures from west central to south central areas. Temperatures
will plummet this weekend as an upper level trough dives
southeastward over the state with a surface cold front. The Tusas and
Sangre de Cristo Mountains are favored for several inches of snow
accumulation, with a few to perhaps 4 inches across the northeast
highlands including the Interstate 25 corridor, and lighter amounts
from Clines Corners to Clayton. On Saturday the storm system will
also produce breezy to windy conditions along and west of the central
mountain chain, as well as fire weather concerns across southwest
areas due to low humidities. Warmer weather is expected Monday and
Tuesday most places, but models are coming into better agreement on a
storm system that may produce widespread rain and mountain snow as
it crosses from the southwest during the middle to latter part of
the coming work week.

&&

.DISCUSSION...
Under dry WNW flow aloft temperatures will warm around 8 to 18
degrees above normal today. A back door cold front is expected to dip
into the northeast plains, but even with some cooling highs in Union
County should reach around 9 degrees above normal.

Another back door cold front will make more progress into the state
Saturday and Saturday night as a Pacific front dives into the west,
and an upper level trough crosses out of the NW. The heaviest snow
amounts may exceed 8 inches in spots on higher peaks of the Sangre de
Cristo Mountains with nearly a half foot on Raton Pass. Otherwise,
moisture and easterly upslope flow provided by the back door cold
front should favor the northeast highlands for a few to 4 inches of
snow, with lighter amounts farther east across the plains. Most of
the snow should fall Saturday night into Sunday morning. The
easterly upslope flow may also produce areas of freezing fog that
could combine with the snow to make driving especially hazardous
along the I-25 corridor and other roads across northeast NM. The
upper trough will exit into TX late Sunday.

Models are coming into better agreement on an upper level trough
digging on the west coast Monday, then forming a cutoff low pressure
system off the upper Baja Peninsula coast Monday night, where it
will linger through Wednesday. At least one shortwave trough ejecting
northeastward from the broad system will cross the Four Corners area
with a chance of rain and snow showers from the Chuska to the Tusas
Mountains Monday and Monday night. Models differ on timing and how
well they hold the upper low together, but the GFS, Canadian and
ECMWF do all eject the system northeastward during the middle to
latter part of the coming work week with enough moisture for
widespread rain and mountain snow showers across northern and central
NM.

44

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH IN EFFECT FOR THE WEST CENTRAL HIGHLANDS
SATURDAY AFTERNOON...

Northwest flow aloft will become more westerly today and increase
ahead of a storm system approaching from the Great Basin. Fair to
good recoveries and above normal temperatures this morning will lead
to near record warmth with min humidity in the 10 to 20% range over
nearly the entire area. A strong cold front will be knocking on the
door of northeastern NM by late afternoon. This front will drift to
the southwest tonight and bring much colder temperatures and higher
humidity along and east of the Pecos River Valley.

Temperatures again tonight will be above normal across central and
western NM with only fair recoveries and increasing ridge top winds.
Surface winds will strengthen through Saturday morning and become
strong by the afternoon as an upper level low pressure deepens over
northern NM. A lengthy period of marginal critical conditions will
spread over much of central and western NM with highest confidence
for critical conditions over the west central highlands. If winds
strengthen even more then the Middle/Lower Rio Grande Valley may
even need a Fire Weather Watch.

Meanwhile, a potent front will be taking shape over eastern NM and
the Four Corners region. Rain and snow is expected to break out over
the northern mountains by late Saturday before spreading south into
the northeastern plains and central mountain chain Saturday night.
Several inches of snow are likely for the northern mountains through
Sunday morning. Temperatures will also trend much colder with below
normal high temps for the entire area Sunday. Min humidities will
trend much higher Sunday with excellent recoveries Monday morning.

Snowmelt Monday will also keep min humidity values in the 20 to 40%
range with high temps near normal. Winds will also quickly back to
the southwest and become breezy by the afternoon. Winds will likely
remain elevated into Tuesday and Wednesday ahead of a potentially
significant storm system for Thursday. This system may deliver a
much needed dose of wetting rain and mountain snow for the entire
area.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for the following zones...
NMZ109.

&&

40
Hazardous weather outlook, Feb 9, 4:30 AM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
430 AM MST Fri Feb 9 2018

NMZ501>540-101200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
430 AM MST Fri Feb 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday afternoon...west winds will become breezy to windy along
and west of the central mountain chain. Gusts could reach 50 mph on
the higher peaks of mountains north of Interstate 40. Very dry
conditions and an unstable atmosphere will lead to critical fire
weather conditions across south central and southwest areas. See the
latest Fire Weather Watch for more information.

Saturday night and Sunday morning...accumulating snow is expected in
the Tusas and Sangre de Cristo Mountains, as well as lower elevations
of north central and northeast New Mexico. Several inches of snow
will be possible in the mountains, with a few inches possible at
lower elevations, including the Interstate 25 corridor. Further,
moist easterly upslope flow provided by a back door cold front should
produce areas of freezing fog across the northeast with slick roads
and periods of very poor visibility that will make travel hazardous.

Wednesday night and Thursday...models depict a low pressure system
drawing moisture over New Mexico as it crosses from the southwest.
The warmer trajectory of the system should result in a mainly
mountain snow event. The latest forecast models differ on whether a
back door cold front could also result in snow for parts of the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:17 AM MSTFire Weather WatchABQCatron, Socorro11 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.